Q: I take a statin to lower my cholesterol. I have been having muscle aches, but I don’t want to stop the statin. What causes the muscle pain? What can I do to minimize this side effect?
A: The true incidence of statin-induced muscle pain is hard to pin down. In clinical studies of people who are randomly assigned to take a statin or a placebo, about 5% to 7% of people in both groups report muscle-related side effects. But in observational studies and in real-world settings (that is, clinics and doctor’s practices), more people taking statins say they have muscle aches or pains with rates as high as 29%.
What causes muscle pain from statins has not been conclusively determined. However, according to a new study in the journal JACC: Basic to Translational Science, the answer may be related to abnormal calcium release in muscle cells.
Calcium ions are stored in a muscle cell compartment called the sarcoplasmic reticulum. Normally, the calcium is released into the rest of the cell only during muscle contractions. However, the researchers found that statins lead to calcium leaks even when the muscles are at rest. Based on muscle biopsies in rats, the researchers found a link between calcium leakage and muscle cell damage.
The researchers could not say for certain that there was a direct cause and effect. But they suggest that people who experience muscle pain from statins may be more susceptible to the spontaneous and irregular calcium leakage, perhaps because of genetic predisposition or lifestyle factors.
Although there are no proven remedies for statin-related muscle pain, the following may help.
- Exercise. There is some evidence that people who engage in light to moderate exercise regularly before taking statins are less likely to experience muscle symptoms. Of interest, this recent study showed that exercise appeared to prevent calcium leakage in resting muscles, the possible reason for muscle aches.
- Change your diet. In addition to regular exercise, adopt a heart-healthy eating plan such as the Mediterranean diet. Doing so may enable you to reduce your statin dosage.
- Get a thyroid blood test. An underactive thyroid gland can cause muscle pain and raise your cholesterol level. If you have a low thyroid hormone level, taking replacement thyroid hormone pills may alleviate the muscle aches, as well as lowering your cholesterol.
- Take a lower dose or a different statin. You and your doctor might consider going to a lower statin dose or switching to a different statin. Adding another type of cholesterol-lowering drug called ezetimibe (Zetia), which hasn’t been associated with muscle pain, may also allow you to lower your statin dosage.